North Dakota, 2008

Tornado and Hail in North Dakota, July 19, 2008

July 19, 2008 · NWS BIS · 20 events in 9 counties and zones

In the early afternoon hours of Saturday, July 19th, Severe Thunderstorm Watch 704 was issued for parts of west and central North Dakota. Ongoing severe thunderstorms in northwest North Dakota developed southeastward into south central North Dakota along an instability axis, as a significant upper level low moved into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$975,000
Crop damage
$140,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon hours of Saturday, July 19th, Severe Thunderstorm Watch 704 was issued for parts of west and central North Dakota. Ongoing severe thunderstorms in northwest North Dakota developed southeastward into south central North Dakota along an instability axis, as a significant upper level low moved into the region. Numerous severe thunderstorm warnings were issued, along with two tornado warnings. Numerous reports of large hail, and one report each of severe winds and a tornado were received during the afternoon and evening. There was significant hail damage on the north side of Bismarck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 12:27 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 19, 12:27 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
127 PM CDT SAT JUL 19 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM ARE INTENSITY AND
COVERAGE OF CONVECTION MOVING INTO NORTHWEST PORTION OF STATE. WRF
REFLECTIVITY VERIFYING QUITE WELL ATTM AND WILL USE COMBINATION OF
NAM PLACEMENT AND TIMING FOR POPS WHILE MOSTLY USED GFS NUMERICAL
GUIDANCE FOR TEMPERATURES AND WINDS.

CURRENTLY...CONVECTION APPROACHING NORTHWEST COUNTIES WITH
MARGINALLY SEVERE PULSE THUNDERSTORMS ENTERING THE BORDER BEFORE 2
PM CDT. SURFACE TROUGH FROM SOUTHWEST NORTH DAKOTA NORTH-NORTHWEST
INTO SASKATCHEWAN WITH MID LEVEL LOW SOUTHERN SASKATCHEWAN FORECAST
TO MOVE EAST PUSHING SURFACE TROUGH EAST ALONG BORDER WITH
CONVECTION VECTOR SLIGHTLY SOUTH OF EAST.

SHORTWAVE MOVES INTO GREAT LAKES REACH OVERNIGHT AND SUNDAY WITH DRY
HIGH PRESSURE BUILDING OVER NORTHERN PLAINS AND SHORTWAVE RIDGING
FROM NORTHERN ROCKIES TO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA
FOR A MAINLY DRY SUNDAY AND MONDAY.

RIDGE LINE SLIDES EAST ON TUESDAY WITH SOUTHWEST FLOW AND SURFACE
INVERTED TROUGH REACHING THE MONTANA AND DAKOTAS BORDER LATE TUESDAY
AFTERNOON FOR NEXT SIGNIFICANT CHANCE OF PRECIP. TEMPERATURE REMAIN
NEAR TO SLIGHTLY ABOVE NORMAL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
A SHORT WAVE WILL MOVE INTO THE AREA ON WEDNESDAY...THEN LIFT INTO
CANADA. WITH A BROAD LOW AMPLITUDE RIDGE DEVELOPING AFTERWARD.
WILL KEY IN ON THE FIRST SYSTEM WHICH HAS THE BEST CHANCE OF
PRECIP. WILL PUT A SLIGHT CHANCE OF TSTMS IN THE FORECAST
WEDNESDAY AND WEDNESDAY NIGHT...THEN KEEP THE FORECAST DRY FOR THE
REMAINDER OF THE EXTENDED FORECAST ALTHOUGH BOTH MODELS HINT AT POTENTIAL
PRECIP LATE IN THE FORECAST. TEMPERATURES WILL CONTINUE TO BE
AROUND NORMAL.

&&

.AVIATION...A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE
SLOWLY EAST INTO MINNESOTA BY SUNDAY MORNING. THUNDERSTORMS WILL
MOVE INTO NORTHWEST NORTH DAKOTA IN THE EARLY AFTERNOON THEN MOVE
SLOWLY ACROSS THE STATE...DIMINISHING AFTER MIDNIGHT. SOME OF THE
STORMS COULD BE SEVERE. IN ADDITION CENTRAL AND EASTERN NORTH
DAKOTA HAVE SHOWERS AND A FEW THUNDERSTORMS WITH MARGINAL CELINGS
AND ISOLATED AREAS OF 3 MI VISIBILITY IN HEAVIER RAIN. THE SHOWERS
WILL MOVE NORTH WITH TIME...BUT DUE TO LIGHT WINDS...FOG AND LOW
CLOUDS COULD RETURN LATER TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/HW
Hazardous weather outlook, Jul 19, 3:49 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SAT JUL 19 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SAT JUL 19 2008 /349 AM MDT SAT JUL 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE
HAIL AND STRONG WINDS THE MAIN THREATS. THE BEST CHANCE LOOKS TO
BE ACROSS THE NORTHWEST EARLY THIS AFTERNOON...THEN EXPANDING
SOUTH AND EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS RETURN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NH

The radar

The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williams

When
July 19, 12:45 PM CST to 12:51 PM CST
Where
Williams County, 6.91 mi W of Bonetraill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.410, -104.000

Hail, Williams

When
July 19, 1:11 PM CST to 1:15 PM CST
Where
Williams County, 6.91 mi W of Bonetraill
Measured
1.75 in hail
Reported by
Public
Coordinates
48.410, -104.000

No damage was reported.

Hail, Williams

When
July 19, 1:20 PM CST to 1:26 PM CST
Where
Williams County, 6.92 mi S of Bonetraill
Measured
1 in hail
Reported by
Public
Coordinates
48.320, -103.860

Hail, Williams

When
July 19, 1:40 PM CST to 1:48 PM CST
Where
Williams County, 0.83 mi NNW of Williston
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
48.160, -103.630

Hail, McKenzie

When
July 19, 1:47 PM MST to 1:57 PM MST
Where
McKenzie County, Keene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.930, -102.950

Hail, Dunn

When
July 19, 2:40 PM MST to 2:49 PM MST
Where
Dunn County, 13.85 mi N of Werner
Measured
1.75 in hail
Reported by
Public
Coordinates
47.570, -102.450

No damage was reported.

Tornado, Dunn

When
July 19, 2:42 PM MST to 2:44 PM MST
Where
Dunn County, 17 mi NNE of Dunn Center to 14.17 mi N of Werner
Rating
EF0
Path length
0.52 mi
Path width
25 yd
Reported by
Amateur Radio
Coordinates
47.577, -102.491

An Amateur Radio Operator reported a very brief tornado touchdown. The tornado quickly lifted and there was no damage indicated.

Hail, Dunn

When
July 19, 3:29 PM MST to 3:38 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.350, -102.340

Thunderstorm Wind, Mercer

When
July 19, 4:30 PM CST to 4:36 PM CST
Where
Mercer County, 14.75 mi NNW of Golden Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.480, -102.180

No damage was reported with this high thunderstorm wind.

Hail, Emmons

When
July 19, 4:50 PM CST to 5:10 PM CST
Where
Emmons County, 0.48 mi E of Strasburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.130, -100.160

Hail, Mercer

When
July 19, 4:51 PM CST to 4:57 PM CST
Where
Mercer County, 0.47 mi E of Beulah
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.270, -101.770

Hail, Morton

When
July 19, 5:00 PM CST to 5:15 PM CST
Where
Morton County, Hebron
Measured
1.75 in hail
Property damage
$100,000
Reported by
Newspaper
Coordinates
46.900, -102.030

Hail up to the size of ping pong balls fell in the city of Hebron, causing damage to buildings and vehicles.

Hail, McIntosh

When
July 19, 5:37 PM CST to 5:46 PM CST
Where
McIntosh County, Zeeland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.970, -99.830

Hail, Oliver

When
July 19, 5:43 PM CST to 5:53 PM CST
Where
Oliver County, 2.35 mi E of Hannover
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.120, -101.380

Law enforcement reported nickel size hail along with estimated wind gusts up to 60 mph.

Hail, Burleigh

When
July 19, 6:20 PM CST to 6:40 PM CST
Where
Burleigh County, 7 mi NNW of (Bis)bismarck Muni A to 4.8 mi NE of (Bis)bismarck Muni A
Measured
2.75 in hail
Property damage
$800,000
Reported by
NWS Employee
Coordinates
46.874, -100.807

A severe thunderstorm brought a large swath of very large hail through the north side of Bismarck early Saturday evening. Hail reports ranged from golf ball size to baseball size, along with multiple reports of hail damage to vehicles and homes. The hail swath width is estimated to have ranged from two to four miles, with the largest hail reports contained within a quarter of a mile swath width.

Hail, Burleigh

When
July 19, 6:45 PM CST to 6:50 PM CST
Where
Burleigh County, 3.35 mi SW of Ft Lincoln
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
46.780, -100.640

Mostly quarter to golfball size hail with the largest stone the size of a baseball.

Hail, Morton

When
July 19, 6:45 PM CST to 7:00 PM CST
Where
Morton County, 7.73 mi S of St Anthony
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.510, -100.890

No damage was reported.

Hail, McIntosh

When
July 19, 8:25 PM CST to 8:35 PM CST
Where
McIntosh County, 11.05 mi N of Zeeland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.130, -99.830

Hail, Emmons

When
July 19, 8:30 PM CST to 9:05 PM CST
Where
Emmons County, 5.7 mi SW of Dana to 2.9 mi NW of Hague
Measured
2 in hail
Property damage
$65,000
Crop damage
$90,000
Reported by
Newspaper
Coordinates
46.574, -100.300

A severe thunderstorm left a hail damage swath through central Emmons County Saturday evening. The largest stones were two inches in diameter. Damage was reported to homes and crops.

Hail, McIntosh

When
July 19, 9:10 PM CST to 9:21 PM CST
Where
McIntosh County, Ventura
Measured
1.25 in hail
Crop damage
$50,000
Reported by
Newspaper
Coordinates
46.000, -99.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113464, 113465, 113466, 113467, 113470, 113471, 113476, 113477, 113478, 113480, 113479, 113507, 113482, 113483, 113484, 113495, 113496, 113497, 113510, 113508.